Like our blog?! Click here to receive our monthly posts straight to your inbox!

Loperamide (Imodium) abuse: An internet/street pharmacist’s dream or nightmare?

Posted: July 18th, 2016 | No Comments »

In May, a paper published in Annals of Emergency Medicine highlighted two deaths from loperamide abuse. Loperamide is the active ingredient in Imodium, a common and readily available anti-diarrheal medication. How available? A 400-pill bottle at Costco can be purchased for $7.59.

The paper describes both patients as using the medication to treat opioid abuse and withdrawal. Judging by multiple case series published in the medical literature, it appears that abuse of loperamide can be divided into two motives: treatment of opioid withdrawal and getting high. Since 2013, the IPC has managed 12 cases of people taking loperamide to treat withdrawal from opioids and three cases of people taking large amounts to get high. The amounts ranged from 20 to over 100 pills per day. One-third of the patients stated they learned about using loperamide to treat withdrawal or to get high from the internet.

Loperamide acts on the µ receptor in the brain, which is where opioids like Norco, Oxycontin and heroin exert their effects. In normal doses, very little loperamide is absorbed through the intestines, and the little bit that is does not cross the blood-brain barrier. This is because p-glycoprotein, a great defense system for the body, kicks the molecule back out into the intestine when it tries to cross into the body and out of the brain when it crosses the blood brain barrier. P-glycoprotein’s job is to remove toxic foreign substances such as loperamide from the body.  In very large doses, however, the drug can overwhelm the p-glycoprotein defense system and enter the body and brain.

Some drugs can modulate and potentially decrease the activity of p-glycoprotein. Various cocktails available on the internet tout the use of quinine, cimetidine, metoclopramide and other compounds to decrease the activity of p-glycoprotein against loperamide.

And therein lies a problem. The mechanism that causes sudden death in patients who abuse loperamide is thought to be a change in cardiac electrical conduction, called QT prolongation. This change can lead to fainting and sudden death from cardiovascular collapse. Many of the drugs that are advocated to limit p-glycoprotein activity against loperamide are also implicated in prolonging the QT interval, leading to additional insult to the heart’s normal conduction ability.

The use of loperamide to self-treat opioid withdrawal may increase in the future, as so many individuals are addicted to pain pills and heroin. The drug is cheap and readily available – and much less expensive than the drugs it is replacing. However, in the large doses used, it is not safe and can be deadly for some people.

Till next time . . .

 

Bookmark and Share

Related posts:

  1. State’s response to prescription drug abuse
  2. The Top 3 Substances Involved in IPC Poisoning Cases
  3. A Healthy Interaction: Get to Know your Pharmacist
  4. Pharming: We’re not talking about planting crops, here, folks!
  5. Sex, drugs and the Illinois Poison Center


Leave a Reply